×

zbMATH — the first resource for mathematics

The effect of the fear factor on the dynamics of a predator-prey model incorporating the prey refuge. (English) Zbl 1420.92122
Summary: In this paper, we investigate the dynamics of an improved Leslie-Gower predator – prey model which is characterized by the reduction of the prey growth rate due to fear of the predator (i.e., antipredator behavior). The value of this study lies in two aspects: mathematically, (i) it provides the existence and the stability of the positive equilibrium; (ii) it gives the existence of the Hopf bifurcation and limit cycle; and (iii) it shows the mechanisms of the fear factor and the prey refuge on the level of the positive equilibrium. Biologically, we find that the influence of the fear factor is complex: (i) increasing the level of fear can cause the level of the population density to decrease and the prey to become extinct; (ii) the effect of the cost of fear on the stability of the positive equilibrium is rich and complex: it can either destabilize the stability and benefit the emergency of the periodic behavior or stabilize the system by excluding the existence of periodic solutions; (iii) with a fixed level of fear, the prey refuge is beneficial to the coexistence of the prey and the predator, and with the increase of the level of the prey refuge, the positive equilibrium may change from stable spiral sink to unstable spiral source to stable spiral sink. These results may enrich the dynamics of the predator-prey systems.
©2019 American Institute of Physics

MSC:
92D40 Ecology
34C60 Qualitative investigation and simulation of ordinary differential equation models
34D20 Stability of solutions to ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Brauer, F.; Castillo-Chavez, C., Mathematical Models in Population Biology and Epidemiology, (2001), Springer · Zbl 0967.92015
[2] Britton, N. F., Essential Mathematical Biology, (2003), Springer-Verlag: Springer-Verlag, Berlin · Zbl 1037.92001
[3] Cai, Y.; Gui, Z.; Zhang, X.; Shi, H.; Wang, W. M., Bifurcations and pattern formation in a predator-prey model, Int. J. Bifurcat. Chaos, 28, 11, 1850140, (2018) · Zbl 1403.35301
[4] Chen, F.; Chen, L.; Xie, X., On a Leslie-Gower predator – prey model incorporating a prey refuge, Nonlinear Anal. Real World Appl., 10, 4, 2905-2908, (2009) · Zbl 1167.92032
[5] Clinchy, M.; Sheriff, M. J.; Zanette, L. Y., Predator-induced stress and the ecology of fear, Funct. Ecol., 27, 1, 56-65, (2013)
[6] Collings, J. B., Bifurcation and stability analysis of a temperature-dependent mite predator-prey interaction model incorporating a prey refuge, Bull. Math. Biol., 57, 1, 63-76, (1995) · Zbl 0810.92024
[7] Eduardo, G.; Rodrigo, R., Dynamic consequences of prey refuges in a simple model system: More prey, fewer predators and enhanced stability, Ecol. Model., 166, 1, 135-146, (2003)
[8] Guan, X.; Wang, W.; Cai, Y., Spatiotemporal dynamics of a Leslie-Gower predator – prey model incorporating a prey refuge, Nonlinear Anal. Real World Appl., 12, 4, 2385-2395, (2011) · Zbl 1225.49038
[9] Hethcote, H. W., The mathematics of infectious diseases, SIAM Rev., 42, 4, 599-653, (2000) · Zbl 0993.92033
[10] Kar, T. K., Stability analysis of a prey-predator model incorporating a prey refuge, Commun. Nonlinear Sci., 10, 6, 681-691, (2005) · Zbl 1064.92045
[11] Korobeinikov, A., A Lyapunov function for Leslie-Gower predator-prey models, Appl. Math. Lett., 14, 6, 697-699, (2001) · Zbl 0999.92036
[12] Kuang, Y.; Beretta, E., Global qualitative analysis of a ratio-dependent predator-prey system, J. Math. Biol., 36, 389-406, (1998) · Zbl 0895.92032
[13] Leslie, P. H., Some further notes on the use of matrices in population mathematics, Biometrika, 35, 3-4, 213-245, (1948) · Zbl 0034.23303
[14] Ma, Z.; Zhou, Y.; Wu, J., Modeling and Dynamics of Infectious Diseases, (2009), Higher Education Press · Zbl 1180.92081
[15] Meiss, J. D., Differential Dynamical Systems, (2007), Society for Industrial and Applied Mathematics · Zbl 1144.34001
[16] Neuhauser, C., Mathematical challenges in spatial ecology, Not. AMS, 48, 11, 1304-1314, (2001) · Zbl 1128.92328
[17] Ni, W. J.; Wang, M. X., Dynamics and patterns of a diffusive Leslie-Gower prey – predator model with strong Allee effect in prey, J. Differ. Equ., 261, 7, 4244-4274, (2016) · Zbl 1391.35221
[18] Nindjin, A. F.; Aziz-Alaoui, M. A.; Cadivel, M., Analysis of a predator – prey model with modified Leslie-Gower and Holling-type II schemes with time delay, Nonlinear Anal. Real World Appl., 7, 5, 1104-1118, (2006) · Zbl 1104.92065
[19] Qiao, T., Cai, Y., Fu, S., and Wang, W. M., “Stability and Hopf bifurcation in a predator-prey model with the cost of anti-predator behaviors,” Int. J. Bifurcat. Chaos (in press).
[20] Sasmal, S., Population dynamics with multiple Allee effects induced by fear factors induced by fear factors—A mathematical study on prey-predator, Appl. Math. Model., 64, 1-14, (2018)
[21] Song, Y.; Jiao, J., Steady-state, Hopf and steady-state-Hopf bifurcations in delay differential equations with applications to a damped harmonic with delay feedback, Int. J. Bifurcat. Chaos, 22, 12, 1250286, (2012) · Zbl 1258.34146
[22] Upadhyay, R.; Mishra, S., Population dynamic consequences of fearful prey in a spatiotemporal predator-prey system, Math. Biosci. Eng., 16, 1, 338-372, (2018)
[23] Wang, W. M.; Gao, X.; Cai, Y.; Shi, H.; Fu, S., Turing patterns in a diffusive epidemic model with saturated infection force, J. Franklin Inst., 355, 7226-7245, (2018) · Zbl 1398.92259
[24] Wang, X.; Zanette, L.; Zou, X., Modelling the fear effect in predator-prey interactions, J. Math. Biol., 73, 5, 1-38, (2016) · Zbl 1343.92114
[25] Wang, X.; Zou, X., Modeling the fear effect in predator-prey interactions with adaptive avoidance of predators, Bull. Math. Biol., 79, 6, 1-20, (2017) · Zbl 1370.92044
[26] Zanette, L. Y.; White, A. F.; Allen, M. C.; Michael, C., Perceived predation risk reduces the number of offspring songbirds produce per year, Science, 334, 6061, 1398-1401, (2011)
[27] Zhang, H.; Cai, Y.; Fu, S.; Wang, W. M., Impact of the fear effect in a prey-predator model incorporating a prey refuge, Appl. Math. Comput., 356, 1, 328-337, (2019) · Zbl 1410.91295
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.